Skip to content
My WebMD Sign In, Sign Up
prednisolone may be more effective than prednisone in some patients
avatar
Scott Zashin, MD posted:
Rarely I will find a patient who is not getting the response I would expect with prednisone. In those patients, I will sometimes prescribe prednisolone. This corticosteroid bypasses the liver and may be more effective in a very small subset of patients.
Was this Helpful?
35 of 39 found this helpful
Reply
FirstPrevious12NextLast
 
avatar
SandyNan responded:
Can you explain to me why mr Rheumatolgist is so set agai st Prednisone for treatment of my RA. He has had me on Methotrexate for a year and I don't feel much improvement.

I finally was so incapacitated that I did the 5-4-3-2-1 dosage treatment and the swelling went down almost immediately in my knees and hips.

I really don't want to go on the biologics.

thank you
Sandynan
 
avatar
luvapetadopt replied to SandyNan's response:
Sandy, I am having the same problems as you are. I just saw my Rh doctor yesterday. My last visit was six weeks ago. I have been on Methro since the first of the years. First, 6 tabs once a week, then 8 tabs once a week...all the while reducing the prednisone. My hands and wrists are on fire...yet, when I saw him yesterday, after he examined my hands, he said my RA was much better. I told him I am still having a lot of pain...so now, he has increased the Metho to 10 tabs once a week and has me down to the prednisone 1 tab daily. I couldnt stand it today and took extra prednisone and I feel so much better. I know the side effects of prednisone are horrific...but the daily pain is too much.

Sandy, just really happy to see that I am not the only one who feels this way

Carol
 
avatar
Scott Zashin, MD replied to SandyNan's response:
As a Rheumatologist, I try to use prednisone as a "bridge therapy" until a disease modifying drug works or periodically for flare ups. Because steroids do have long terms side effects, it is felt that in general, the benefits of taking more than 5 and definitely more than 10mg don't outweigh the risks. As a result, we are always trying to decrease the dose to the lowest amount needed. That being said, I do have patients who are on chronic steroids at doses higher than I would like but steroids probably do not have the same ability to decrease damage or deformity as the biologics. There are many ways to treat RA so you must weigh the benefits and risks and come up with a reasonable plan of therapy that make you and your doctor comfortable.
 
avatar
Scott Zashin, MD replied to luvapetadopt's response:
Carol
It is often necessary to very slowly decrease prednisone. I often use 1mg tabs to help with tapering.
 
avatar
beckystewart2962 responded:
What about meloxicam? I have been on this med for over 2 years now and we are talking about adding a new pill. Can you add prednisone or prednisolone with Meloxicam? Can these meds be took together?
 
avatar
Scott Zashin, MD replied to beckystewart2962's response:
Meloxicam is the generic name for Mobic. It is a non steroidal anti inflammatory drug or NSAID. I try to avoid the combination with prednisone due to the increased risk of causing a bleeding ulcer. In those cases where the patient is on low dose prednisone -typically less than 5 mg- I often add a stomach protector due decrease this possible side effect.
 
avatar
Scott Zashin, MD replied to Scott Zashin, MD's response:
Correction: If the combination is used, some doctors will add a stomach protector such as prilosec to decrease the risk of a bleeding ulcer.
 
avatar
NitaHope replied to luvapetadopt's response:
I feel the same way!
 
avatar
Cutie84 replied to Scott Zashin, MD's response:
Hello Dr. Zashin,

I wanted to ask you, I am doing some research for my mother
so I have been reading up on Rheumatoid Arthiritis and think
that she might have this as well. You see her fingers have
slightly deformed and are hurting quiet often, and so do her hands, lower arms below the elbow. And recently she advised that her legs are hurting and numbing. Unfortunately she does not have insurance at this time so is unable to see a Dr. She does take Aleve or Tylenol and uses this EMU cream. It helped for a while but now it is to the point that she cannot sleep at night. Is there something she can do or take that could help her until she has the money to see a Dr., and am I on the right track of thinking it is Rheumatoid Arthritis?
Please help me, i am desperate for answers.
Thank You
 
avatar
Scott Zashin, MD replied to Cutie84's response:
Not sure of you mom's diagnosis, but there are many physicians in the country looking for eligible patients to enroll in drug studies for RA. Possibily, you can call the Arthritis Foundation to see who might be doing studies near your mom's residence. They would b expected to only include her in the study if she had definite RA. This might give you an answer in terms of diagnosis and also provide a treatment avenue without cost to your mom. In fact, some studies actually pay patients to participate.
 
avatar
bettie72 responded:
My hips started with severe pain and the doctor put me on
Methlprednisone 4 mg. This is my third day taking it and it
has not helped. I am on pain med's and they are not getting rid
of the pain. I plan to call the Rhumo. Monday for the next step.
I don't know if this is from the Osto arthritis or the RA.
 
avatar
Scott Zashin, MD replied to SandyNan's response:
Most rheumatologists are taught during their training to use the least amount of prednisone for the shortest time needed. One reason is the potential long term side effects of prednisone such as osteoporosis, cataracts, cardiovascular risks to name a few. On the other hand, I will prescribe prednisone chronically at the lowest dose possible if it helps their RA and they prefer not to take the other recommened medications.
 
avatar
polishpro replied to Scott Zashin, MD's response:
Doctor, I have had many tests, MRI , nerve , ultra sound, x rays, 6 blood tests or more. My symtoms started like tenditis of the left wrist after I had rotator cuff surgery on my right shoulder and I thought it was over use. But the left swelled up and then the fingers and then my right started to also. I had ice packs at night and took 2 to 4 ibprohens and no relieve. I finally saw my orthopedic surgeon who did my shoulder and he said that I may have the gout after looking at the xrays. It suggested a MRI and more blood tests. The pain was worst and I went to my family PA and asked if I could have some Prednisone as I read it helped with swelling and an retired doctor suggested it to me. It was a maricle, with only 40mg the next day I was pain free an able to hold on to a golf club again. I finally got a appointment with a Rheumatologist a few days later and he said because I did have swelling he wasn't sure and game me more blood tests. I had a tourney to play in so I took the pills and went down to 2 10mg a day. I then went off them and waited for a flare up which came back in two days, he said he would take fluid from my wrist but couldn't , so more blood tests and appointment in 4 weeks, I have been taking 10 mg morning and 5 at night , playing golf and just had a slight sharp pain a couple of times in my wrist. I have no symptoms that I see from prednisone , flat head, gain weight, only slight upset stomach which I make sure I eat before taking the pill and sometimes take zantac150. What is going to happen taking this so long and how long does it take a doctor to diagnose RA. Thanks Great reading and help. Binghamton NY.
 
avatar
kmiarussi responded:
I have been diagnosed with Psoriatic Arthritis for 2 years now. I first went on prednisone and did not have any relief until 40 mg a day which caused my blood pressure(which has always been perfect) to sky rocket and instead of going on BP meds at 23 I went off the prednisone. We then tried Methotrexate all the way up to 40 mgs first tablets then Injections(8 mths total) and that didn't give any relief, we started combining it with Humira but again after 4 months it did nothing for me. Next we tried Enbrel and I had horrible site reactions that we couldn't get under control and after 2 months of suffering with constant "welts" from the injection and no progress we discontinued it. I am cannot afford Remicade infussions.

My hands are beginning to show visible malformations and nearly every joint in my body is in pain...what other options do I have?


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Rheumatoid Arthritis infographic
Rheumatoid Arthritis is a debilitating condition that can cause inflammation and pain in the joints . In this infographic you will be ... More
Was this Helpful?
2 of 5 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.